Alert archive / California / Flash Flood Warnings in 2017
Flash Flood Warning 8, NWS Hanford, CA
NWS Hanford, CA issued this flash flood warning at Jan 9, 2017, 12:06 AM PST for Kern County, Tulare County, California. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jan 9, 2017, 12:06 AM PST (08:06 UTC)
- Expired
- Jan 9, 2017, 3:00 AM PST
- In force
- 3 hr
- Issued by
- NWS Hanford, CA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Kern County, CA, Tulare County, CA
The radar
The San Joaquin Valley radar (KHNX), 112 km from the middle of the area, began a volume at 08:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Vandenberg AFB, CA (KVBG), launched 00:00Z, 8.1 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1407 m above ground
- 0-6 km bulk shear
- 155 kt
- 0-1 km storm-relative helicity
- -620 m²/s²
- 0-3 km storm-relative helicity
- -643 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
150 WGUS56 KHNX 090806 FFWHNX CAC029-107-091100- /O.NEW.KHNX.FF.W.0008.170109T0806Z-170109T1100Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service San Joaquin Valley CA 1206 AM PST MON JAN 9 2017 The National Weather Service in Hanford CA has issued a * Flash Flood Warning for... Northeastern Kern County in central California... Southeastern Tulare County in central California... * Until 300 AM PST * At 1204 AM PST, Doppler radar indicated heavy rain across the warned area. Flash flooding is expected to begin shortly. Excessive rainfall over the Cedar Fire burn scar will result in debris flow moving through the Caliente Creek Watershed. The debris flow can consist of rock, mud, vegetation and other loose materials. Additional rainfall amounts of 1 to 2 inches are possible in the warned area. PRECAUTIONARY/PREPAREDNESS ACTIONS... Move away from recently burned areas. Life-threatening flooding of creeks, roads and normally dry arroyos is likely. The heavy rains will likely trigger rockslides, mudslides and debris flows in steep terrain, especially in and around these areas. && LAT...LON 3589 11847 3570 11847 3570 11868 3588 11867 $$ Barlow
1 follow-up statement
045 WGUS76 KHNX 091053 FFSHNX Flash Flood Statement National Weather Service San Joaquin Valley CA 253 AM PST MON JAN 9 2017 CAC029-107-091101- /O.EXP.KHNX.FF.W.0008.000000T0000Z-170109T1100Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Kern CA-Tulare CA- 253 AM PST MON JAN 9 2017 ...THE FLASH FLOOD WARNING FOR NORTHEASTERN KERN AND SOUTHEASTERN TULARE COUNTIES WILL EXPIRE AT 300 AM PST... The heavy rain has ended. Widespread flooding is no longer expected to pose a threat. Please continue to heed any remaining road closures. Please report mudslides and rock slides to law enforcement. LAT...LON 3589 11847 3570 11847 3570 11868 3588 11867 $$ jdb
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hanford, CA wrote its last area forecast discussion before this flash flood warning went out at Jan 8, 2:15 PM PST, 9 hours 51 minutes earlier.
Area forecast discussion, Jan 8, 2:15 PM PST, 9 hours 51 minutes before
Area Forecast Discussion National Weather Service San Joaquin Valley - Hanford CA 215 PM PST Sun Jan 8 2017 .SYNOPSIS... Periods of heavy rain and high Sierra snow will continue over the Central California Interior through Monday. Much of the next 5 days will be mild and wet as additional storm systems track inland from the Pacific. && .DISCUSSION... Next storm quickly approaching the Central California Interior this afternoon as another major winter event unfolds. Currently, regional Doppler radars show the event over Northern California and extending down to Yosemite NP. Radar and gauge data showing similar values of over one inch of precipitation in the last 6 hours north of San Francisco and across the Northern Sacramento Valley. Gauge data did indicate over a half an inch in the Yosemite area from the last 6 hours ending at 1000 am PST. Strong winds continue to blow across the region as surface pressure gradients from KSFO to KLAS remain above 10mb. With values currently at 14mb, not only is Kern County able to have strong winds, winds in the San Joaquin Valley have been able to reach advisory criteria as well. A wind advisory is currently in effect through this evening until the bulk of the precipitation hits the area. Convectively, thunderstorms have been confined to the Sierra Nevada this morning. While thunderstorm activity will fade later today, thunderstorm potential will increase once again during the passage of the cold front overnight. Upper air observation from Oakland and Vandenberg both showed considerable precip-water values near their all-time record max values. Oakland came in with 0.99 of an inch while Vandenberg measured 1.08 inches. With Max Average values of 1.19 and 1.12 inches of precip-water for this date, respectively, the observed values were not far from their all-time highs. Furthermore, observed freezing levels range from 9000 to 12000 feet from north to south. Therefore, average snow levels should range just above 10000 feet but, will lower after the passage the cold front overnight to around 6000 feet. In addition, Blended Total Precip- Water satellite imagery is showing a plume of moisture (atmospheric river) in the range of 1.2 to 2.0 inches pointing toward Northern California. The atmospheric river is progged to shift southward in conjunction with the surface cold front moving through Central California overnight. Therefore, precipitation will start again later today and spread southward toward Kern County a few hours before midnight. With the southward shift of the atmospheric river, precipitation efficiency should remain high across the Sierra Nevada as 6 hour precipitation totals of +1.00 inch during the event from 400 pm to 400 am PST are possible. The lower elevations will not see these values as the lack of orographic lift will cut the values to possibly a quarter of the mountain amounts. Models show the bulk of the event occurring before 400 am PST which will warrant the existence of flash flood watches and river statements for the Central California Interior for at least one more day. While heavy precipitation may not occur after Monday, unsettled conditions will continue for most of the week. Models show another short-wave trof pushing through early on Wednesday with an even stronger disturbance pushing through later on Thursday. Will deal with current events for now and begin messaging the uncertainty of the next few storms by the start of the work-week. Models do form another moisture plume toward the middle of the week, but not to the extent of the current event. Therefore, will reformulate what the impacts will be with the later storms and issue the appropriate statements. && .AVIATION... Mountain obscurations over the Sierra Nevada and the Tehachapi Mountains in clouds and sct precipitation for the next 24 hours. MVFR in ceilings and mist with patchy IFR in fog in the San Joaquin Valley after 10Z Monday. VFR Monday afternoon in the SJV with patches of MVFR conditions due to lower ceilings. && .AIR QUALITY ISSUES... None. && .CERTAINTY... The level of certainty for days 1 and 2 is high. The level of certainty for days 3 through 7 is medium. Certainty levels include low...medium...and high. Please visit www.weather.gov/hnx/certainty.php for additional information an/or to provide feedback. && .HNX Watches/Warnings/Advisories... Flash Flood Watch through Monday afternoon CAZ093>097. Wind Advisory until 10 PM PST this evening CAZ092-095. Flood Watch through Monday afternoon CAZ089>092. Wind Advisory until 10 PM PST this evening CAZ089>091. && public...Molina avn/fw...Molina synopsis...Molina weather.gov/hanford
In the hours before
Local storm report, Jan 8, 11:43 PM PST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HANFORD CA
1143 PM PST SUN JAN 8 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0746 PM FLOOD 6 ESE COALINGA 36.10N 120.26W
01/08/2017 FRESNO CA LAW ENFORCEMENT
CHP REPORTED ROAD COMPLETELY FLOOD OVER ON
HIGHWAY 33 AT LOST HILLS ROAD.
&&
BSOLocal storm report, Jan 8, 11:46 PM PST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HANFORD CA
1146 PM PST SUN JAN 8 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1117 PM FLOOD 3 NNE OAKHURST 37.38N 119.63W
01/08/2017 MADERA CA LAW ENFORCEMENT
CHP REPORTED SOUTHBOUND LANE BLOCK DUE TO
DEBRIS ON ROADWAY ON HIGHWAY 41 NEAR ROAD
632 (NORTH OF OAKHURST).
&&
BSOLocal storm report, Jan 8, 11:47 PM PST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY CA
1147 PM PST SUN JAN 08 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0921 PM FLOOD 10 W COALINGA 36.14N 120.53W
01/08/2017 FRESNO CA LAW ENFORCEMENT
CHP REPORTED HIGHWAY 198 CLOSED FROM FIRESTONE AVE TO THE
FRESNO/MONTEREY COUNTY LINE DUE TO FLOODING.
&&
DSThe office that day
Everything else NWS Hanford, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 8, 4:12 PM PST | Areal Flood Advisory | HNX | Fresno, Madera, Mariposa, Merced, Tuolumne | 2 hr |
| Jan 8, 6:09 PM PST | Areal Flood Advisory | HNX | Fresno, Kern, Kings, Madera, Mariposa, Merced and 2 more | 3 hr |
| Jan 8, 8:37 PM PST | Areal Flood Advisory | HNX | Kern, Tulare | 3 hr |
| Jan 8, 10:39 PM PST | Areal Flood Advisory | HNX | Fresno, Kern, Kings, Madera, Mariposa, Tulare | 6 hr |
| Jan 9, 1:01 AM PST | Flash Flood Warning | HNX | Fresno | 3 hr |
| Jan 9, 1:34 AM PST | Flash Flood Warning | HNX | Kern | 3 hr |
| Jan 9, 3:09 AM PST | Areal Flood Advisory | HNX | Madera | 3 hr |
| Jan 9, 3:33 AM PST | Winter Storm Warning | HNX | 4 days | |
| Jan 9, 3:52 AM PST | Flash Flood Warning | HNX | Kern | 3 hr |
| Jan 9, 5:09 AM PST | Special Weather Statement | HNX | Merced | 51 min |
| Jan 9, 5:58 AM PST | Special Weather Statement | HNX | Mariposa | 47 min |
| Jan 9, 6:24 AM PST | Areal Flood Advisory | HNX | Madera, Mariposa | 3 hr |
| Jan 9, 6:42 AM PST | Special Weather Statement | HNX | Fresno, Madera | 48 min |
| Jan 9, 7:11 AM PST | Areal Flood Advisory | HNX | Fresno, Madera | 3 hr |
| Jan 9, 7:51 AM PST | Areal Flood Advisory | HNX | Fresno, Madera | 3 hr |
| Jan 9, 9:08 AM PST | Areal Flood Warning | HNX | Fresno, Madera | 6 hr |
| Jan 9, 9:16 AM PST | Special Weather Statement | HNX | Fresno | 44 min |
| Jan 9, 9:57 AM PST | Special Weather Statement | HNX | Tulare | 48 min |
| Jan 9, 2:54 PM PST | Areal Flood Warning | HNX | Fresno, Madera | 6 hr |
Nearby
Flash Flood Warnings in California, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.